ANTIDEPRESSANT WITHDRAWAL – A Failed Attempt?

I have had to make the most difficult decision of my life so far – whether to continue through the dreadful effects of withdrawal or to stop at my present dose. Here is the withdrawal story so far.

Three and a half years ago I was on 400mg of Quetiapine and 750mg of Depakote daily. The Quetiapine dose had been repeatedly increased in an attempt to stabilise my condition. I have auditory hallucinations – voices which are extremely disturbing at times. These seemed to be the main cause of my recurring periods of poor mental health.

Where Did the Voices Come From?

I have had the voices since 2002. They came as a result of being on an antidepressant called Seroxat and haven’t ever left since then. They are with me day and night – sometimes more troubling than others. I used to be very frightened by their presence and that increased my panic attacks etc. which also led to visual and tactile hallucinations.

Three and a half years ago I had an appointment with a different psychiatrist who explained about the Hearing Voices Network and the work that they do to support voice-hearers. I found a group in Wrexham – the only one in the whole of North Wales at present – and I have regularly attended ever since.

We meet fortnightly at the Community Room above Morrisons on Ruthin Road, Wrexham. The group is peer-led and runs according to our needs and wishes. Each meeting lasts for two hours. We are a very small group in number but the benefits of attending, for each one of us, are many.

We have a few ‘mindful minutes’ which help us to relax and gather our thoughts following which we each then have the opportunity to share how things have been for us over the past couple of weeks. There is no pressure to share should we not wish to do so. We share any tips we may have of what has helped us, as individuals, to cope and exchange ideas of other tricks that we could try. Explanations about ‘voices’ and about hallucinations in general are also provided during the session. It is an extremely relaxed atmosphere and the two hours pass very quickly. I always leave feeling so much better every time.

These meetings have given me an insight into my voices which means that I no longer panic about them; generally, I feel that I’m in control of the situation and would, actually, be quite lost without the voices at times! HOWEVER, WHEN REDUCING THE QUETIAPINE MEDICATION, THINGS BECOME VERY DIFFERENT.

WHY  IS  THIS?

Many people, in withdrawal from psychotropic drugs, suffer hallucinations. Due to the fact that I’m already coping with voices, the additional ones that come with the reductions in dose are extremely menacing. This has been the case with each reduction so far.

In January 2019 I began my latest reduction. I withdraw a 25mg tablet and replace it with the equivalent dose of Quetiapine liquid (provided by my psychiatrist). I then gradually reduce over a period of months until I settle down on the reduced dose. A reduction such as this sounds small but the destruction is massive. I cannot do anything for days on end – I cannot sleep, eat or concentrate from fairly early on. Then comes the physical pains in every joint and muscle in my body and a severe exhaustion. All this, of course, with menacing voices 24/7 – they do not give me a break whatsoever.

This latest reduction has been the worst by far. The voices have been totally out of control. For the last month I’ve had absolutely no rest from them. Some days I feel as if I’m going mad and that I will never recover from this deep, dark hole.

Last weekend, I made a decision to go back up to the dose of early January 2019, in the hope that things would start to settle down a little. I am still very far from being better but I am having a little sleep and am beginning to eat a little again.

My decision now is that I shall not be reducing any further. The quetiapine dose is now 125mg daily, down from the 400mg that I was on three and a half years ago and the Depakote dose is now 500mg – down from the 750mg that I started on.

HAVE  I  FAILED?

FAILED in my attempt to kick the Quetiapine out of my life?

OR, have I sensibly quit while I still have a chance of stabilising and being able to lead a life with the voices returned to a level within my understanding and control?

YOUR COMMENTS WOULD BE VERY MUCH APPRECIATED. 

P.S. – Hi, I am Shane’s mother. I would like to explain that I write and publish the posts – each of which has been scrutinised by Shane before publication!  Due to dyslexia, Shane has difficulty putting his thoughts into paragraphs and sentences at the best of times – in withdrawal, even thinking of the words proves almost impossible. Thank you so much for your comments, both here and on social media ( which are wholly Shane’s areas), they are comforting and encouraging. Off now to check with Shane that this piece is suitable for publishing – he can be quite a hard master!        Mary

 

 

 

 

 

Published by SRCooke_29_11-79

Withdrawing from psychotropic drugs

Join the conversation

3 Comments

  1. Shane, can I say how beautifully written your post is and how much I feel for you and the situation you find yourself in. Nothing you have related constitutes failure in any way, hold your head up high, because you have already achieved much, while helping others along the way. You decide what’s best for you, but don’t feel any guilt or regret about doing what makes life bearable, there is always time for change. I’m struggling too and have been for many months but I know I’m not alone and that helps when times feel tough and hopeless.

  2. You haven’t failed in the least. I know of others who are in the same boat and what truly impresses me is that you (and they) are doing what you need to do to continue growing as a person and living a meaningful life. There is a lot to be said for not letting medication or withdrawal continually have center stage. We’ve lost so much to it already. I admire your decision and also believe something could shift in your future where you may be able to reduce further or even come off of it, (this was my experience with quetiapine withdrawal). Until then, you’re doing what you need to do to take care of yourself. It’s a wise decision, Shane.

  3. No dear you haven’t failed.at least you gave a try and reduced your dose and thats great. you have written your post beautifully “nice job”. i can understand how it feels to live with mental illness.i too suffer from mental disorders and i also want to give a try to reduce my medication.
    Take care…

Leave a comment

Your email address will not be published. Required fields are marked *